Two‐Hour CGRP Infusion Causes Gastrointestinal Hyperactivity: Possible Relevance for CGRP Antibody Treatment

0

Objective

The monoclonal antibodies against calcitonin gene‐related peptide (CGRP) or its receptor are new antimigraine drugs from which many patients already benefit. Very few side effects have been reported from the antibody trials, including very few gastrointestinal (GI) side effects. The current data derive from a double‐blind cross‐over study of CGRP infusion for 2 hours. We present the GI side effects of the infusion and raise the question if underreporting of GI symptoms in CGRP antibody trials has occurred. We also discuss why constipation may be more likely with CGRP receptor blockade than with CGRP neutralizing antibodies.

Methods

Thirty healthy volunteers were recruited to receive a 2‐hour infusion of CGRP 1.5 µg/minutes on 2 different days. The participants were pretreated with sumatriptan tablets (2 × 50 mg) 1 day and with placebo the other day. During the infusion, the participants were asked about side effects including a detailed description about their GI symptoms. Clinical observations like flatulence, rumbling, and use of bedpan were also noted. After the infusion, the participants filled out a questionnaire about side effects at home until 12‐hour after the infusion start. The study was conducted at the Danish Headache Center at Rigshospitalet Glostrup in the period February 2018 to July 2018.

Results

On both study days 93% (27/29 participants) experienced symptoms from the GI system during the infusion. Rumbling, stomach pain, nausea, diarrhea, and an urge to defecate were the most commonly experienced GI side effects. There was no difference in symptoms between placebo and sumatriptan pretreatment.

Conclusion

We conclude that a 2‐hour infusion of CGRP causes frequent and sometimes severe symptoms from the GI system. The symptoms are not antagonized by sumatriptan. More attention should be paid to constipation as a possible side effect of CGRP receptor antagonists.

Read More...

Leave A Reply